Alert archive / Missouri / Flash Flood Warnings in 2010

Flash Flood Warning 26, NWS Springfield, MO

May 13, 2010Barton County, Vernon County, Missouri; Bourbon County, Crawford County, Kansas

NWS Springfield, MO issued this flash flood warning at May 13, 2010, 3:47 AM CDT for Barton County, Vernon County, Missouri; Bourbon County, Crawford County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2010, 3:47 AM CDT (08:47 UTC)
Expired
May 13, 2010, 10:00 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Bourbon County, KS, Crawford County, KS, Barton County, MO, Vernon County, MO

The radar

The Pleasant Hill radar (KEAX), 111 km from the middle of the area, began a volume at 08:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.8 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2010-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1283 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2010-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1283 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
1221 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
306 m²/s²
Significant tornado parameter
0.4
Supercell composite
9.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

705 
WGUS53 KSGF 130847
FFWSGF
KSC011-037-MOC011-217-131500-
/O.NEW.KSGF.FF.W.0026.100513T0847Z-100513T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
347 AM CDT THU MAY 13 2010

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BOURBON COUNTY IN SOUTHEAST KANSAS...
  CRAWFORD COUNTY IN SOUTHEAST KANSAS...
  NORTHERN BARTON COUNTY IN SOUTHWEST MISSOURI...
  VERNON COUNTY IN WEST CENTRAL MISSOURI...

* UNTIL 1000 AM CDT.

* AT 344 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. 
  RADAR ESTIMATED RAINFALL AMOUNTS UP TO ONE AND A HALF INCHES SINCE 
  3 AM. ADDITIONAL RAINFALL AMOUNTS IN EXCESS OF ONE INCH WILL BE 
  POSSIBLE. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
  SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...

ROUTE K AT DRY WOOD CREEK EAST OF ARCADIA...
HIGHWAY 54 3 MILES EAST OF DEERFIELD...
ROUTE KK AT DRY WOOD CREEK 5 MILES NORTHWEST OF MOUNDVILLE...
ROUTE V AT THE OSAGE RIVER JUST NORTH OF STOTESBURY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3781 9509 3804 9506 3803 9462 3806 9462
      3806 9431 3804 9423 3806 9413 3804 9408
      3762 9408 3733 9499 3734 9508

$$

FOSTER
1 follow-up statement
194 
WGUS73 KSGF 131501
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1001 AM CDT THU MAY 13 2010

KSC011-037-MOC011-217-131511-
/O.EXP.KSGF.FF.W.0026.000000T0000Z-100513T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BOURBON KS-CRAWFORD KS-BARTON MO-VERNON MO-
1001 AM CDT THU MAY 13 2010

...THE FLASH FLOOD WARNING HAS EXPIRED FOR BOURBON...CRAWFORD...
NORTHERN BARTON AND VERNON COUNTIES...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3781 9509 3804 9506 3803 9462 3806 9462
      3806 9431 3804 9423 3806 9413 3804 9408
      3762 9408 3733 9499 3734 9508

$$

TERRY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 13, 3:33 AM CDT, 14 minutes earlier.

Area forecast discussion, May 13, 3:33 AM CDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
333 AM CDT THU MAY 13 2010

.DISCUSSION...

CURRENTLY...SURFACE COLD FRONT IS PUSHING INTO THE FAR WESTERN CWA
EARLY THIS MORNING. THUNDERSTORMS HAVE DEVELOPED ON AND BEHIND
THIS FRONT. A MOIST AND UNSTABLE AIRMASS IS IN PLACE ACROSS THE
AREA. THIS INSTABILITY IS ELEVATED AS THERE REMAINS A LARGE
AMOUNT OF MLCIN ACROSS THE AREA. THE THUNDERSTORM ACTIVITY ALONG
THE FRONT WILL CONTINUE TO MOVE OFF TO THE EAST NORTHEAST THIS
MORNING. WITH THE MODERATE ELEVATED INSTABILITY AND STRONG
SHEAR IN PLACE...SEVERE HAIL WILL BE POSSIBLE WITH THE STRONGER
STORMS THAT DEVELOP ACROSS MAINLY THE NORTHERN CWA EARLY THIS
MORNING. IF STORMS CAN FORM INTO A LINE AND GENERATE A STRONG COLD
POOL A SEVERE WIND RISK WILL ALSO BE POSSIBLE.

HEAVY RAINFALL WILL ALSO BE A CONCERN THIS MORNING. THE STORM FLOW
WILL BE PARALLEL TO THE FRONT AND WITH THE SLOW EASTERLY MOVEMENT
OF THE FRONT...TRAINING OF STORMS WILL BE POSSIBLE. THE AREA OF
MOST CONCERN WILL BE OVER THE NORTHERN CWA...GENERALLY FROM ALONG
AND NORTH OF A PITTSBURG KANSAS TO ROLLA MISSOURI LINE. SATURATED
SOIL IS ALSO IN PLACE ACROSS THESE AREAS FROM THE RECENT HEAVY
RAINFALLS WHICH OCCURRED OVER THE LAST SEVERAL DAYS WHICH WILL
ALSO INCREASE THE FLOODING POTENTIAL. WILL LEAVE THE FLASH FLOOD WATCH
OUT AS IS TO ACCOUNT FOR THE HEAVY RAINFALL AND THE FLOODING
POTENTIAL.

THE FRONT WILL CONTINUE TO SLOWLY PUSH EAST ACROSS THE AREA TODAY.
MODERATE INSTABILITY WILL REMAIN IN PLACE SO A RISK FOR SEVERE HAIL
AND WIND WILL REMAIN POSSIBLE THROUGH THE DAY. IF ENOUGH HEATING
CAN OCCUR AHEAD OF THE FRONT SURFACE BASED STORMS AND A LIMITED
RISK FOR ISOLATED TORNADOES MAY BE POSSIBLE ACROSS THE FAR EASTERN
CWA LATE THIS AFTERNOON AND EARLY EVENING. THIS IS A CONDITIONAL
RISK WITH THE MAIN SEVERE RISK EXPECTED BEING HAIL AND WIND WITH ANY
LINE SEGMENTS. THE FRONT SHOULD PUSH OUT OF THE AREA THIS EVENING
BUT COULD SEE SOME LINGER CONVECTION THROUGH THE OVERNIGHT HOURS
AND EARLY FRIDAY MORNING ACROSS SOUTH CENTRAL MISSOURI.

A COOLER AND MAINLY DRY DAY IS THEN EXPECTED ON FRIDAY BEHIND THE
FRONT. THE DRY PERIOD WILL BE SHORT LIVED AS A COUPLE UPPER LEVEL
DISTURBANCE ARE EXPECTED TO PUSH THROUGH THE AREA THIS
WEEKEND...BRINGING ADDITIONAL SHOWER AND THUNDERSTORM CHANCES TO
THE AREA LATE FRIDAY NIGHT INTO SUNDAY NIGHT. SEVERE WEATHER IS
NOT EXPECTED WITH THIS ACTIVITY...HOWEVER WITH THE REPEATED ROUNDS
OF RAINFALL OVER THE AREA THIS WEEK...FLOODING COULD BE A CONCERN.

A FEW DRY DAYS ARE THEN EXPECTED EARLY NEXT WEEK...WITH CHANCES OR
RAIN RETURN MID TO LATE WEEK AS ANOTHER SYSTEM MOVES THROUGH THE REGION.

WISE

&&

.AVIATION...

FOR THE 13/0600Z KSGF/KJLN/KBBG TAFS... A COLD FRONT WILL PUSH INTO
WESTERN MO LATE TONIGHT AND INTO THE MO OZARKS THU. STARTING TO SEE
SOME INCREASE IN CONVECTION ALONG AND AHEAD OF THE FRONT IN OK/KS
AND EXPECT ACTIVITY WILL GRADUALLY INCREASE OVERNIGHT FROM WEST TO
EAST AS THE FRONT APPROACHES AND ANY CAPPING WEAKENS. EXPECT
MVFR/IFR CONDITIONS WITH HEAVIER RAIN/TSTMS. IN GENERAL...SHOULD SEE
LOWERING CEILINGS WITH INCREASING SHRA/TSTMS...BUT STILL GENERALLY
MVFR/VFR. BETTER CHANCES FOR LOWER CEILINGS WILL BE BEHIND THE FRONT
LATER IN THE TAF PERIOD. DSA

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR MOZ055>058-066>071-
     077>081-089.

KS...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR KSZ073-097.

&&
Hazardous weather outlook, May 12, 8:31 PM CDT, 7 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
831 PM CDT WED MAY 12 2010

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-140145-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
831 PM CDT WED MAY 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

THE HAZARDOUS WEATHER RISK LEVEL IS...SIGNIFICANT.

HAZARDOUS WEATHER RISK...

LIMITED TORNADO RISK.
SIGNIFICANT HAIL RISK FOR HAIL TO THE SIZE OF HALF DOLLARS.
ELEVATED THUNDERSTORM WIND RISK FOR WIND GUSTS TO 60 MPH.
ELEVATED FLOODING RISK.
SIGNIFICANT LIGHTNING RISK.

DISCUSSION...

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO MOVE
INTO WESTERN SECTIONS OF THE OUTLOOK AREA...MAINLY AFTER
MIDNIGHT...AS A COLD FRONT MOVES EAST TO THE MISSOURI AND KANSAS
BORDER REGION. THUNDERSTORMS ARE EXPECTED TO AFFECT AREAS ALONG
AND WEST OF THE HIGHWAY 71 CORRIDOR SHORTLY AFTER MIDNIGHT....THEN
SPREAD EAST AND NORTHEAST TO ROUGHLY A CASSVILLE TO MARSHFIELD TO
ROLLA LINE BY 7 AM. DAMAGING WIND GUSTS AND LARGE HAIL WILL BE THE
PRIMARY SEVERE THREATS WITH THESE STORMS. THERE IS A LIMITED
THREAT FOR TORNADOES NORTHWEST OF A JOPLIN TO ELDON LINE.

HEAVY RAINFALL AND FLASH FLOODING WILL ALSO BE POSSIBLE
TONIGHT...ESPECIALLY ALONG AND NORTH OF A PITTSBURG KANSAS TO
ROLLA MISSOURI LINE WHERE SOILS ARE VERY SATURATED FROM RECENT
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

AN ELEVATED RISK FOR SEVERE THUNDERSTORMS WILL CONTINUE
THURSDAY...GENERALLY EAST OF HIGHWAY 65. WIND GUSTS TO 60 MPH AND
HAIL TO THE SIZE OF QUARTERS WILL BE THE MAIN THREATS.

ADDITIONAL CHANCES FOR THUNDERSTORMS WILL BE POSSIBLE FRIDAY
NIGHT INTO SUNDAY.

WITH MULTIPLE ROUNDS OF THUNDERSTORMS EXPECTED DURING THE
WEEK...THE FLOODING POTENTIAL WILL INCREASE AS THE GROUND BECOMES
SATURATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND EMERGENCY MANAGER SHOULD CONTINUE TO MONITOR THE
OVERALL REGIONAL WEATHER. SPOTTER ACTIVATION MAY BE NEEDED LATE
TONIGHT NORTHWEST OF A ANDERSON TO SPRINGFIELD TO ELDON LINE.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

DSA

In the hours before

Local storm report, May 13, 3:15 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
315 AM CDT THU MAY 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 AM     HAIL             HIATTVILLE              37.72N 94.87W
05/13/2010  M1.00 INCH       BOURBON            KS   EMERGENCY MNGR

&&

WISE
Local storm report, May 13, 3:38 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
338 AM CDT THU MAY 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 AM     TSTM WND GST     FRONTENAC               37.46N 94.69W
05/13/2010  E60 MPH          CRAWFORD           KS   TRAINED SPOTTER

&&

WISE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 3:16 AM CDTSevere Thunderstorm WarningSGFBarton, Vernon59 min
May 13, 5:37 AM CDTFlash Flood WarningSGFBenton, Camden, Cedar, Dallas, Hickory, Laclede and 4 more6 hr
May 13, 5:54 AM CDTSevere Thunderstorm WarningSGFJasper, McDonald, Newton66 min
May 13, 6:37 AM CDTSevere Thunderstorm WarningSGFBarry53 min
May 13, 6:45 AM CDTFlash Flood WarningSGFBarton, Jasper, Newton5 hr
May 13, 6:54 AM CDTSevere Thunderstorm WarningSGFDade, Lawrence47 min
May 13, 7:02 AM CDTSevere Thunderstorm WarningSGFChristian, Stone, Taney58 min
May 13, 7:16 AM CDTSevere Thunderstorm WarningSGFGreene59 min
May 13, 7:27 AM CDTTornado WarningSGFChristian, Greene, Lawrence, Stone48 min
May 13, 7:47 AM CDTTornado WarningSGFChristian, Stone43 min
May 13, 7:50 AM CDTFlash Flood WarningSGFCedar, Dade, Dallas, Greene, Lawrence, Polk and 1 more4 hr
May 13, 7:59 AM CDTSevere Thunderstorm WarningSGFChristian, Douglas, Ozark, Taney, Webster, Wright46 min
May 13, 8:08 AM CDTTornado WarningSGFDouglas, Webster, Wright37 min
May 13, 8:43 AM CDTSevere Thunderstorm WarningSGFTexas, Wright16 min
May 13, 10:35 AM CDTRiver Flood WarningSGFCedar60 hr
May 13, 1:15 PM CDTAreal Flood WarningSGFBenton, Miller, Morgan30 hr
May 13, 1:18 PM CDTAreal Flood WarningSGFPolk14 hr
May 13, 2:28 PM CDTFlash Flood WatchSGFBarry, Barton, Christian, Dade, Dallas, Dent and 17 more3 days
May 13, 3:14 PM CDTSevere Thunderstorm WarningSGFStone, Taney61 min
May 13, 3:52 PM CDTSevere Thunderstorm WarningSGFDouglas, Ozark, Taney53 min
May 13, 4:24 PM CDTSevere Thunderstorm WarningSGFDouglas, Texas, Webster, Wright36 min
May 13, 5:07 PM CDTSevere Thunderstorm WarningSGFHowell, Ozark26 min
May 13, 2:42 AM CDTSevere Thunderstorm WarningSGFBourbon, Crawford63 min
May 13, 11:48 AM CDTAreal Flood WarningSGFCherokee, Crawford6 hr

Nearby

Flash Flood Warnings in Missouri, 2010Flash Flood Warnings in Kansas, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.